Virginia, 2025

Winter Weather in Virginia, December 2, 2025

December 2, 2025 · NWS LWX · 20 events in 20 counties and zones

An area of low pressure moved south of the area while cold air remained in place across Virginia. This resulted in a period of snow, sleet, and freezing rain.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved south of the area while cold air remained in place across Virginia. This resulted in a period of snow, sleet, and freezing rain. Snow amounts were generally less than one inch. Ice amounts averaged around a glaze to one tenth of an inch west of US Route 15. Up to two tenths of an inch of ice were reported on the higher ridges of George Washington National Forest, Highland County, and the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 9:07 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Dec 1, 9:07 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
907 PM EST Mon Dec 1 2025

.SYNOPSIS...
High pressure over New England will steadily retreat through the
Canadian Maritimes as low pressure moves up the East Coast
through Tuesday. High pressure will briefly return Wednesday,
then a reinforcing cold front will cross Thursday. Low pressure
likely passes to the south Friday into Saturday, then another
frontal system may approach by early next week.

&&

Key Messages:

	- The first widespread winter system is expected to impact the
   area late tonight into Tuesday morning. The Tuesday morning
   commute will be impacted, especially west of I-95.

	- Winter Weather Advisories remain in effect near and west of
   US-15 and near and north of I-70, and have been expanded
   slightly to include northwestern Howard and northwestern Montgomery
   Counties Tuesday morning.

	- Uncertainty remains in exact precipitation types and amounts,
   as well as timing of changeover. Generally speaking, the
   highest snow totals are most likely over northern Maryland,
   with the highest ice totals over the ridges along and west of
   the Blue Ridge Mountains south of US-50.

	- Spotty ice amounts of around a quarter inch are possible over
   the ridges surrounding the central Shenandoah Valley and
   central Virginia Blue Ridge. A short fuse Winter Storm or Ice
   Storm Warning may be needed in these areas.

	-The immediate Washington DC and Baltimore MD areas likely
  start as a mix of rain and sleet just before dawn before
  quickly changing to plain rain by mid morning; little or no
  wintry precipitation accumulation is expected in these areas.

&&

.NEAR TERM /THROUGH TUESDAY/...
Recent satellite imagery shows clouds moving into the area from
the south and west, with cloud cover expected to increase this
evening. Temperatures across the area are hovering at or below
freezing. Once cloud cover overspreads the area, temperatures
will remain relatively steady through the night. No changes were
made to the forecast with the previous forecast discussion
below.

A broad area of low pressure was evolving over the north-central
Gulf Coast as of mid afternoon ahead of a modest mid-level wave
and coupled upper-level jet. This area of low pressure will be
responsible for the first widespread wintry precipitation event
across the Mid-Atlantic over the next 24 hours.

Temperatures were solidly in the 30s and 40s with dew points
around 20 (slightly colder on the highest ridges) as of mid
afternoon. These temperatures may fall quickly where winds go
light to calm and skies remain mainly clear this evening across
outlying areas. Along and east of I-95, a light southeast wind
will likely cause a slower temperature drop.

By around midnight, much of the region should be shrouded in
clouds. This is expected to cause temperatures to level off. The
oh-so-important freezing line is expected to run roughly parallel
to the Fall Line by the time precip moves in around 3 AM (a little
earlier southwest, a few hours later northeast). A pocket of
sub-freezing air a few thousand feet above the surface beneath a
modest warm nose around 1-2 deg C should result in sleet or a
snow/sleet mix for much of the area, with more of a rain/sleet
mix near and east of I-95 where temps will be a bit milder.

The ridges of the Blue Ridge and Catoctin Mountains, and
the Allegheny and Potomac Highlands, as well as the Shenandoah
Valley into the central Virginia piedmont west of I-95 are
expected to hold on to surface temps below freezing in an in-
situ CAD setup. This will support a period of freezing rain/ice
from around daybreak through mid to late morning as air aloft
warms. To the north over northern Maryland (north of I-70), cold
air may be deep enough to support at least several hours of
steady snow before a transition to pellets or ice occurs. The
end result will be a messy mix of precipitation west of I-95 and
especially west of US-15 and north of I-70 through the first
half of Tuesday, likely affecting the morning commute.

The progressive nature of the system should keep precip amounts
on the modest side, with generally 0.10-0.25" of ice in the
above mentioned favored areas, and 1-3" of snow/sleet across
northern Maryland. Localized higher snow totals of 4" or even 5"
are possible over the higher elevations of western to north-
central Maryland if (1) QPF trends a little higher (i.e. banded
precip associated with mid-level fgen/coupled upper jet which
is sometimes underdone in guidance), and (2) if the cold air is
a little deeper for a little longer (which is possible since
the low is weak and WAA will be modest/brief that far north).
Farther to the south and west, some ice amounts of 0.2-0.3" are
possible over the Blue Ridge Mountains as well as the ridges in
Highland, Pendleton, Augusta, and Rockingham Counties (GW Nat'l
Forest, Shenandoah Mountain, etc.). However, heavy precip rates
and a stronger warm nose aloft could keep ice totals in check
(heavier precip tends to run off before freezing, especially if
temps are marginal).

Across the metros, a period of sleet and rain is anticipated
which should overlap the morning commute. Temps generally near
or above freezing at the surface should keep accumulation very
localized and limited to elevated surfaces, if at all. Still, be
mindful of slick spots during the Tuesday morning commute along
the I-95 corridor from Baltimore MD to Fredericksburg VA.

Precipitation is expected to come to an end as the trough and
low swing to the east by early to mid afternoon, though some
lingering upslope snow showers are likely along and west of the
Allegheny Front. Before winds increase, there is a several hour
window where fog could form, and some guidance has this becoming
dense around midday into early/mid afternoon.

Winds will increase and fog/clouds will quickly clear east of
the Appalachians by dark.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Breezy northwest winds will usher in drier air and clearing
skies through Tuesday night east of the Appalachians, though
some stratocu are possible at times. Along and west of the
Allegheny Front, snow showers will likely continue at times into
the night with a coating to a couple of inches possible.

Dry conditions and below normal temperatures are expected
Wednesday with modest northwest winds as high pressure briefly
builds across the area. Mid/high clouds will likely increase
Wednesday night ahead of a reinforcing cold front.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A fairly active upper-level pattern takes shape into the long term
period, but there is a lot of uncertainty with regards to what this
will mean for us locally. Overall, a trough will be present
throughout the period east of the Rockies, with several
disturbances moving across the country towards the Mid-Atlantic
region. However, with both the polar and subtropical jet stream
storm tracks active at times, there is understandably a lot of
variability with storm systems developing at this time (when,
where, how strong, etc.).

So, locally, the first threat comes Friday night into Saturday. The
trough over the region paired with a high pressure to the north will
keep us quite cold during this time. An area of low pressure looks
to develop over the southeast CONUS within the subtropical jet
stream and move generally towards the Carolina coast. Previous runs
of most model guidance had this storm close enough to our region to
bring a quick shot of wintry precipitation, but now that is starting
to be a bit more questionable. The storm system may go too far
south, thus not phasing with the northern stream and also not
bringing moisture far enough north. Models can certainly change with
time, so am not counting this storm system out just yet. Still
enough ensemble support to raise some concern.

With the upper-level trough still over the eastern CONUS, we remain
below average for temperatures into the weekend. Most areas will
remain dry after the aforementioned storm system, but a clipper low
moving in from the northern Plains could bring some snow showers to
the Alleghenies Sunday into Sunday night, and some could perhaps
even spill east of the mountains.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR conditions will persist through this evening as mid and high
level clouds increase and light NE winds become SE. Conditions
are expected to deteriorate rapidly 07Z-11Z as mixed wintry
precipitation moves in from southwest to northeast. IFR or lower
conditions may rapidly develop in this scenario. Precip should
start as an icy mix at KCHO, with more snow favored near KMRB.
For the metros, sleet will mix with rain before transitioning to
plain rain by mid morning. Wintry precip may hang on into the
late morning near KCHO, and possibly through the event (with a
transition to ice) near KMRB. A period of fog is possible once
steadier precip ends from roughly 16Z-20Z. Light SE winds
become N by Tuesday afternoon, then increase out of the NW late
Tuesday afternoon as low pressure pulls away. Some gusts of
around 25 kts are possible late Tuesday afternoon into Tuesday
evening as conditions return to VFR.

Passing VFR clouds and modest NW breezes are expected Tuesday
night through Wednesday night as high pressure pivots across.
VFR conditions are expected to persist Thursday into much of
Friday. A dry cold front races across the region on Thursday
leading to an uptick in northwesterly winds. Gusts up to 15 to
25 knots are possible during this northwesterly surge. High
pressure builds in for Thursday night through the first half of
Friday with lighter winds expected.

An area of low pressure may bring some wintry precipitation to the
region Friday night into Saturday morning. However, there is a great
deal of uncertainty with this system at this time. Some guidance has
us completely dry and just cold, while others bring a light wintry
mix. So at this point, just something to keep an eye on as we get
closer to the event.

&&

.MARINE...
Light northeast winds will become southeast this evening through
Tuesday morning ahead of approaching low pressure. Rain,
possibly mixed with sleet, is expected Tuesday morning into
Tuesday afternoon. Fog is possible as precip exits and winds
become light out of the north. An increase in northwest winds is
anticipated mid to late Tuesday afternoon as low pressure pulls
away, with winds likely remaining elevated with 25-35 knot gusts
through Tuesday night. Lighter winds are then expected Wednesday
into Wednesday night as high pressure briefly builds overhead.

Behind a quick-moving cold front, northwesterly winds increase
in earnest on Thursday. Small Craft Advisories will likely be
needed late Thursday afternoon into portions of the night. High
pressure builds in before exiting offshore by Friday afternoon
as winds drop below advisory levels. Some wintry precipitation
is possible Friday night into early Saturday morning with a
quick-moving low pressure system. However, there is a lot of
uncertainty at this point, so just keep checking for updates on
the forecast as we get closer to the event.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory from 3 PM Tuesday to 4 AM EST Wednesday
     for MDZ008.
     Winter Weather Advisory from 3 AM to 1 PM EST Tuesday for
     MDZ003>006-507.
     Winter Weather Advisory from 1 AM to 1 PM EST Tuesday for
     MDZ501-502-509-510.
     Winter Weather Advisory from 5 AM to 10 AM EST Tuesday for
     MDZ503-505.
VA...Winter Weather Advisory from 1 AM to noon EST Tuesday for
     VAZ025>031-036>040-050-051-501-503>505-507-508.
WV...Winter Weather Advisory from 3 AM to 1 PM EST Tuesday for
     WVZ051>053.
     Winter Weather Advisory from 1 AM to 1 PM EST Tuesday for
     WVZ501-503-504.
     Winter Weather Advisory from 1 AM to noon EST Tuesday for
     WVZ050-055-502-505-506.
MARINE...Small Craft Advisory from 3 PM Tuesday to 4 AM EST Wednesday
     for ANZ530>532-535-536-538>540.
     Gale Warning from 3 PM Tuesday to 4 AM EST Wednesday for
     ANZ533-534-537-541>543.

&&

SYNOPSIS...DHOF
NEAR TERM...AVS/DHOF
SHORT TERM...DHOF
LONG TERM...CJL
AVIATION...DHOF/CJL
MARINE...DHOF/CJL
Hazardous weather outlook, Dec 1, 4:11 PM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
411 PM EST Mon Dec 1 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-022115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
411 PM EST Mon Dec 1 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A brief wintry mix with light snow/sleet accumulations is possible
west of I-95 before sunrise Tuesday morning.

A Gale Warning is in effect from Tuesday afternoon through late
Tuesday night. Strong wind gusts are possible in the lower Potomac
River south of Cobb Island, and the Chesapeake Bay and
surrounding bays and tributaries south of North Beach.

Slight Winter Storm threat for a wintry mix of snow and freezing
rain Friday into Friday night. If this threat materializes, then
travel disruptions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-022115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
411 PM EST Mon Dec 1 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for locations along and
west of US-15 from 1 AM to 1 PM Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Weather Advisory is in effect for locations along and
west of US-15 from 1 AM to 1 PM Tuesday.

Slight Winter Storm threat for a wintry mix of snow and freezing
rain Friday into Friday night. If this threat materializes, then
travel disruptions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-022115-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
411 PM EST Mon Dec 1 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the entire outlook area
from 1 AM to 1 PM Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Winter Weather Advisory is in effect for the entire outlook area
from 1 AM to 1 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Winter Weather, Rockingham

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Winter Weather, Shenandoah

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Winter Weather, Page

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Winter Weather, Clarke

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Winter Weather, Nelson

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Winter Weather, Albemarle

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Winter Weather, Greene

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Winter Weather, Madison

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Winter Weather, Rappahannock

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Winter Weather, Culpeper

When
December 2, 1:00 AM EST to 9:45 AM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Winter Weather, Northern Fauquier

When
December 2, 1:00 AM EST to 9:45 AM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Winter Weather, Western Highland

When
December 2, 1:00 AM EST to 9:26 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Eastern Highland

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Winter Weather, Western Loudoun

When
December 2, 1:00 AM EST to 9:45 AM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Winter Weather, Northern Virginia Blue Ridge

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Northern Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Winter Weather, Central Virginia Blue Ridge

When
December 2, 1:00 AM EST to 10:49 AM EST
Where
Central Virginia Blue Ridge forecast zone
Reported by
Trained Spotter
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296086, 1296087, 1296088, 1296089, 1296090, 1296091, 1296092, 1296093, 1296094, 1296095, 1296096, 1296097, 1296098, 1296099, 1296100, 1296101, 1296102, 1296103, 1296104, 1296105.